Georgia, 2016

Damaging Wind in Georgia, August 3, 2016

August 3, 2016 · NWS TAE · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 3, 6:56 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 3, 6:56 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
756 PM EDT WED AUG 3 2016

.AVIATION [Through 00Z Friday]...

Storms currently in the vicinity of DHN, ECP, TLH, and VLD should
clear out by 02Z. Overnight, VFR conditions prevail at all
terminals. However, around 10Z - 14Z, DHN and VLD may experience
MVFR conditions due to patchy fog. DHN may experience lower
conditions but confidence is not high to put them at IFR at this
time. Convection is likely to start at ECP, TLH, and ABY around 16Z
and move northward throughout the day affecting all terminals.

&&

.PREV DISCUSSION [256 PM EDT]...

.NEAR TERM [Through Tonight]...

Showers and thunderstorms have been slow to develop across our
area today, with northwesterly flow keeping the sea breeze and
highest moisture offshore and near the coast of the Florida Big
Bend. However, coverage of showers and storms is gradually
increasing this afternoon, and will still keep likely PoPs through
the early evening in our Florida and southern Georgia counties.
Moisture and instability both remain high, with PWAT values over
2" and SBCAPE ranging from 2000 to 3500 J/kg across much of our
area. Although coverage of showers and storms should diminish
after sunset, some scattered convection could persist across parts
of our area through the night. This is especially true across our
northeastern counties, with a weak front expected to sag southward
through Georgia overnight. Expect overnight lows to dip to the mid
70s overnight, with upper 70s along the coast.

.SHORT TERM [Thursday Through Friday Night]...

Throughout the remainder of the work week, the local region will
remain situated between a ridge positioned over the southern
plains and a weak trough persisting along the eastern seaboard at
the mid/upper levels. On Thursday, a weak surface low is expected
to drop southwestward into southern Georgia before lifting to the
northeast on Friday. Due to these features, deep layer moisture
will remain in place across the region, with PWATs over 2" during
peak heating periods. The main steering flow will be light and
from the west to northwest. PoPs will be above climatology, at
60-70% in the afternoons. Because of the high PWATs, high PoPs,
and slow storm motion, locally heavy rainfall amounts can be
expected. Temperatures will be near seasonal levels, with high
temperatures in the lower 90s inland and upper 80s along the
coast, and low temperatures in the lower and mid 70s.

.LONG TERM [Saturday Through Wednesday]...

A weakness between upper level ridges will continue across the
local area through this period with an upper low actually closing
off early next week and drifting west across the eastern Gulf of
Mexico. The seasonal lee-side trough north of the area will settle
southward with a wave of low pressure forming over in response to
the upper low. This low may drift all the way to the GOMEX by the
end of the period. All of this points to a continuation of the
unsettled pattern we have been in with PoPs generally above climo
and min temps a few degrees above normal. Daytime max temps will
be about normal in the lower 90s.

.MARINE...

A ridge of high pressure will continue to extend across the Gulf of
Mexico for the next several days. This will maintain a prolonged
period of generally southwesterly onshore winds around 10 knots or
less across the marine area. Of course, winds and seas will be
higher in mainly morning and overnight showers thunderstorms.

.FIRE WEATHER...

There are no fire weather concerns over the next several days as
normal to above normal precipitation chances are expected and ERC
indices are low.

.HYDROLOGY...

Average to above average rainfall chances are in the offering for
the next 5 days. Average rainfall amounts will be on the order of
2-3 inches during this time. Locally higher amounts are possible
with localized areas of ponding or nuisance flooding in those
areas that receive daily repetitive heavy rain occurrences.
Widespread flooding is not anticipated at this time and rivers
continue to run well below flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  89  76  91  76 /  20  60  30  60  20
Panama City   79  88  79  89  80 /  30  60  40  50  30
Dothan        74  91  75  92  75 /  30  50  30  50  20
Albany        74  92  74  92  75 /  40  60  30  50  20
Valdosta      73  89  74  90  75 /  40  70  30  70  20
Cross City    75  89  75  89  75 /  40  60  50  70  50
Apalachicola  78  88  78  89  79 /  40  60  40  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Wool/King
LONG TERM...Wool
AVIATION...Scholl/Chaney
MARINE...Wool
FIRE WEATHER...Scholl
HYDROLOGY...Wool

In the hours before

Special weather statement, Aug 3, 4:58 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM CDT WED AUG 3 2016

ALZ066-032245-
DALE AL-
458 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE COUNTY UNTIL 545 PM
CDT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOSTER...OR NEAR CLIO...MOVING SOUTHEAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OZARK...FORT RUCKER...ARITON...DILLARD...DILL...SKIPPERVILLE...BELLS
CROSSROADS...ROBERTS CROSSROADS...PHILLIPS CROSSROADS...HWY 231 PEA
RIVER BRIDGE...ARGUTA...BEAMON...GREATER SALEM CHURCH...BAREFIELD
CROSSROADS...DYKES CROSSROADS...DALE COUNTY LAKE...CLOPTON...SNELLS
CROSSROADS...BERTHA AND ROCKY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3162 8542 3153 8542 3148 8551 3145 8579
      3162 8579
TIME...MOT...LOC 2157Z 324DEG 17KT 3171 8569

ADL
Special weather statement, Aug 3, 6:59 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EDT WED AUG 3 2016

ALZ067-069-FLZ011-GAZ142-143-155-040045-
HOUSTON AL-HENRY AL-JACKSON FL-EARLY GA-MILLER GA-SEMINOLE GA-
759 PM EDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...SOUTH CENTRAL HENRY...
NORTH CENTRAL JACKSON...EARLY...MILLER AND NORTHWESTERN SEMINOLE
COUNTIES UNTIL 845 PM EDT/745 PM CDT/...

AT 759 PM EDT/659 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES SOUTH OF ARLINGTON TO NEAR COWARTS...AND MOVING SOUTH AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLQUITT...COTTONWOOD...BLAKELY...DONALSONVILLE...DOTHAN...ASHFORD...
COWARTS...WEBB...COLUMBIA...KINSEY...DOUGLASVILLE...CENTERVILLE...
MALONE...AVON...GORDON...DAMASCUS...JAKIN...CEDAR SPRINGS...
CUBA AND PLEASANT PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3143 8467 3131 8464 3126 8464 3126 8463
      3112 8459 3091 8539 3130 8534
TIME...MOT...LOC 2359Z 359DEG 16KT 3131 8474 3115 8530

25-CAMP

The radar

The Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
August 3, 7:44 PM EST
Where
Early County, 0.95 mi NNW of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.383, -84.934

A tree was blown down on N Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642473.